Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 169, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 24, 2011, 2:33 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2011, 2:33 PM MDT (20:33 UTC)
- Expired
- Jul 24, 2011, 3:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Douglas County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 62 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 2077 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
786 WUUS55 KBOU 242033 SVRBOU COC035-039-242115- /O.NEW.KBOU.SV.W.0169.110724T2033Z-110724T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 233 PM MDT SUN JUL 24 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO SOUTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO * UNTIL 315 PM MDT * AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL... AND DAMAGING WINDS UP TO ABOUT 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF ELBERT...OR 24 MILES NORTH OF COLORADO SPRINGS... MOVING NORTHEAST AT 5 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELBERT. PRECAUTIONARY/PREPAREDNESS ACTIONS... HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. && LAT...LON 3929 10446 3913 10446 3914 10473 3928 10474 TIME...MOT...LOC 2033Z 237DEG 5KT 3919 10467 WIND...HAIL 60MPH 1.00IN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 12:21 PM MDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 24, 12:21 PM MDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 1221 PM MDT SUN JUL 24 2011 .UPDATE...WATER VAPOR LOOP SHOWS UPPER LEVEL MOISTURE PLUME HAS SHIFTED BACK SOUTHWARD. HOWEVER...AT THE SAME TIME LOW LEVEL MOISTURE WILL CONTINUE TO INCREASE THROUGH THE REST OF THE DAY. PRECIPITABLE WATER VALUES ARE NOW AROUND 0.30 INCH HIGHER THAN AT THIS TIME YESTERDAY...AND WE SHOULD REACH VALUES OF AT LEAST 1.0 INCH BY LATE THIS AFTERNOON/EVENING. FORECAST STILL ON TRACK WITH HIGHER STORM COVERAGE AND LOCALLY HEAVY RAIN POSSIBLE. && .PREV DISCUSSION... /ISSUED 320 AM MDT SUN JUL 24 2011/ SHORT TERM...THERE HAS BEEN A SLIGHT SHIFT TO THE NORTHWEST OF THE MOISTURE PLUME INTO PORTIONS OF CENTRAL COLORADO. INTEGRATED PRECIPITABLE WATER TRENDS FROM GPS HAVE SHOWN AN UPWARD TREND IN MOISTURE VALUES...AS 24HR CHANGES HAVE INCREASED AROUND A QUARTER OF AN INCH OVER THE FRONT RANGE. SURFACE MOISTURE HAS ALSO INCREASED WITH DEWPOINTS AROUND 50 EXCEPT EVEN LOWER 60S OVER THE FAR NORTHEAST PLAINS. PLATTEVILLE PROFILER SHOWING WEAK EAST TO SOUTHEAST FLOW UP TO AROUND 600MB AND THIS IS PROGGED TO CONTINUE THROUGH EARLY THIS EVENING. OVERALL...SHOULD SEE AN UPSWING IN THUNDERSTORM COVERAGE TODAY OVER THE FRONT RANGE FOOTHILLS AND ADJACENT PLAINS...ESPECIALLY FROM BOULDER AND DENVER AND POINTS SOUTH. AS LIKE THE PAST FEW DAYS THE STORMS WILL STILL BE MORE NUMEROUS OVER THE PALMER DIVIDE WITH THE ELEVATED TERRAIN AND HIGHER MOISTURE. STILL QUITE DRY AIR OVER THE NORTHERN MOUNTAINS...ESPECIALLY OVER GRAND AND JACKSON COUNTIES. LONG TERM...THE UPPER RIDGE WILL HAVE MOVED WEST TO BE CENTERED OVER THE COLORADO AND NEW MEXICO BORDERS BY MONDAY MORNING. THIS WILL BRIEFLY BLOCK THE MOISTURE FROM THE SOUTHWEST AS WELL AS ALLOW TEMPERATURES TO WARM. WE SHOULD SEE LOWER TO MID 90S ON THE PLAINS AND IN THE 70S TO 80S OVER THE HIGH COUNTRY. CAPES OF 400 TO 1200 J/KG WILL ALLOW WHAT MOISTURE IS AROUND TO BECOME AFTERNOON AND EVENING THUNDERSTORMS WITH THE MOST ACTIVITY OVER THE MOUNTAINS FIRST THEN MOVING SLOWLY OVER THE PLAINS. WITH THE LIGHT FLOW ALOFT...THE STORMS WILL BE SLOW MOVING BUT NOT AS SLOW AS WE SAW SATURDAY NIGHT. ON TUESDAY...A PACIFIC TROUGH OVER OREGON WILL CONTINUE TO PUSH INLAND AND THEREBY PUSH THE UPPER RIDGE BACK TO THE EAST. THIS WILL BRING SOUTH-SOUTHWESTERLY FLOW ALOFT AND RESUME THE TRANSPORT OF MONSOONAL MOISTURE. EVEN THOUGH WARMER TEMPERATURES ARE PROGGED AT 700 MB...THE EXTRA MOISTURE AND ASSOCIATED STORMS AND CIRRUS/ANVIL SHIELDS SHOULD EITHER KEEP THE TEMPERATURES THE SAME OR COOLER. A COLD FRONT IS EXPECTED TO DROP OUT OF WYOMING AND INTO NORTHEASTERN COLORADO SOMETIME TUESDAY EVENING INTO THE NIGHT. THIS COULD KEEP SOME ISOLATED CONVECTIVE ACTIVITY GOING ALL NIGHT. WEDNESDAY...TEMPERATURES WILL HAVE ONLY COOLED A COUPLE DEGREES IN THE POST FRONTAL AIRMASS TO BE RIGHT AROUND CLIMATOLOGICALLY NORMAL. AS THE UPPER HIGH REMAINS TO THE EAST OVER THE MISSISSIPPI VALLEY THROUGH AT LEAST FRIDAY...SCATTERED CONVECTIVE ACTIVITY AND ABOVE NORMALS WILL BE THE NORM WEDNESDAY THOUGH FRIDAY. A SLIGHT INCREASE IN SOUTH-SOUTHWEST FLOW ALOFT WILL SPEED UP STORM MOTIONS...HOWEVER NOT ENOUGH TO LIMIT THE FLOODING POTENTIAL. WITH PWATS BETWEEN 1 - 1.4 INCHES WITH THE HIGHEST OVER THE EASTERN PLAINS...WILL CONTINUE TO MONITOR WATER SENSITIVE AREAS. DID NOT CHANGE THE FORECAST MUCH PAST WEDNESDAY AS THE PREVIOUS GRIDS REFLECTED THE COMMON TREND BETWEEN THE MODELS OF SLIGHTLY WETTER AND WARMER THAN AVERAGE CONDITIONS. && .AVIATION...SOME STRATUS HAS DEVELOPED OVER FAR NORTHEAST COLORADO OVERNIGHT...HOWEVER THE PUSH BACK WESTWARD LOOKS MARGINAL AND GIVEN THE CONTINUED DRAINAGE SOUTHERLY FLOW WILL NOT PUT IN A LOW CLOUD DECK BUT STILL HOLD TO A FEW-SCT LOWER STUFF JUST IN CASE. BOTH HRRR/RUC/NAM DO KEEP THE STRATUS EAST OF THE LOCAL TERMINALS. FOR LATER TODAY WILL CONTINUE WITH THE HIGHER CHANCES OF STORMS TODAY...WITH THE BEST CHANCES BETWEEN 22-02Z. COULD BE SOME ILS APPROACHES IN THE VICINITY OF THUNDERSTORMS. .HYDROLOGY...THE THREAT OF HEAVY RAIN AND LOCALIZED FLASH FLOODING WILL INCREASE BY LATER THIS AFTERNOON AND EVENING WITH HIGHER PRECIPITABLE WATER VALUES OF 1.0 TO 1.25 INCH AND SLOW STORM MOTIONS UNDER 5 KNOTS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...BARJENBRUCH SHORT TERM...ENTREKIN LONG TERM....KRIEDERMAN AVIATION...ENTREKIN
Hazardous weather outlook, Jul 24, 11:02 AM MDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1102 AM MDT SUN JUL 24 2011 COZ030>051-251200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1102 AM MDT SUN JUL 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT MOISTURE WILL CONTINUE TO INCREASE ACROSS THE AREA THROUGH THIS EVENING. THIS WILL RESULT IN HIGHER THUNDERSTORM COVERAGE... ESPECIALLY IN AND NEAR THE FRONT RANGE AND ACROSS THE PALMER DIVIDE. THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING HEAVY RAIN... HAIL...FREQUENT LIGHTNING AND WIND GUSTS AROUND 50 MPH. DUE TO LIGHT WINDS ALOFT AND SLOW MOVEMENT OF STORMS TODAY...THE FLASH FLOOD THREAT WILL BE HIGHER TODAY. RAINFALL AMOUNTS OF 1 INCH IN 20 TO 30 MINUTES CAN BE EXPECTED FROM THE STRONGEST STORMS. IF ONE OF THESE STORMS STALLS IN AN URBAN AREA OR RECENT BURN AREA OF THE FOOTHILLS...FLASH FLOODING WOULD BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS INTO NEXT WEEKEND. THE BEST CHANCE IS EXPECTED ON TUESDAY AND WEDNESDAY. HEAVY RAINS WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS. TEMPERATURES WILL STAY SLIGHTLY ABOVE SEASONAL NORMALS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER ANY HEAVY RAINFALL AND FLOODING REPORTS WILL BE APPRECIATED. BARJENBRUCH/RJK
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:12 PM MDT | Areal Flood Advisory | BOU | Elbert, Lincoln | 93 min |
| Jul 24, 3:00 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 45 min |
| Jul 24, 3:48 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 27 min |
| Jul 24, 4:31 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Washington | 21 min |
| Jul 24, 5:58 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 62 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.